Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 4, NWS Honolulu, HI

February 28, 2018Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Feb 28, 2018, 10:20 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2018, 10:20 AM HST (20:20 UTC)
Expired
Mar 1, 2018, 3:34 AM HST
In force
17 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WHHW40 PHFO 282020
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
1020 AM HST Wed Feb 28 2018

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI, OAHU, 
MOLOKAI, MAUI, AND THE BIG ISLAND...

.Strong east southeast winds will generate warning level surf 
heights along east facing shores through tonight. Surf will 
gradually trend down but remain at advisory conditions on
Thursday.

HIZ002-008-009-012-017-020-024-025-010930-
/O.UPG.PHFO.SU.Y.0014.000000T0000Z-180302T1600Z/
/O.NEW.PHFO.SU.W.0004.180228T2020Z-180301T1600Z/
/O.NEW.PHFO.SU.Y.0015.180301T1600Z-180302T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
1020 AM HST Wed Feb 28 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 AM HST Thursday. A High Surf
Advisory has also been issued. This High Surf Advisory is in
effect from 6 AM Thursday to 6 AM HST Friday. The High Surf
Advisory is no longer in effect. 

* SURF...Along east facing shores of Kauai, Oahu, Molokai, Maui
  and the Big Island, 10 to 15 feet today and tonight, lowering to
  8 to 12 feet Thursday and Thursday night.

* TIMING...Through Friday

* IMPACTS...High...Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous. The long duration of the large surf 
  combined with strong onshore winds and beach erosion could 
  result in some overwash onto vulnerable low-lying sections of 
  east facing shorelines at and around high tide cycles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large breaking surf, significant shorebreak, and dangerous 
currents make entering the water very hazardous. Anyone entering 
the water could face significant injury or death. Boaters should 
be aware of an increased number of surfers and body boarders 
utilizing the harbor channel to access surfing areas.

&&

$$

Foster
2 follow-up statements
632 
WHHW40 PHFO 010138
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
338 PM HST Wed Feb 28 2018

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND...

.Strong east southeast winds will generate warning level surf
heights along east facing shores through tonight. Surf will
gradually trend down but remain at advisory conditions on
Thursday.

HIZ002-008-009-012-017-020-024-025-011445-
/O.CON.PHFO.SU.W.0004.000000T0000Z-180301T1600Z/
/O.CON.PHFO.SU.Y.0015.180301T1600Z-180302T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
338 PM HST Wed Feb 28 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO
6 AM HST FRIDAY...

* SURF...Along east facing shores of Kauai, Oahu, Molokai, Maui
  and the Big Island, 10 to 15 feet tonight, lowering to 8 to 12 
  feet Thursday and Thursday night. 

* TIMING...Through Friday.

* IMPACTS...High...Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous. The long duration of the large surf 
  combined with strong onshore winds and beach erosion could 
  result in some overwash onto vulnerable low-lying sections of 
  east facing shorelines at and around high tide cycles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf,
significant shorebreak, and dangerous currents make entering the
water very hazardous. Anyone entering the water could face
significant injury or death. Boaters should be aware of an
increased number of surfers and body boarders utilizing the
harbor channel to access surfing areas.

&&

$$

Foster
431 
WHHW40 PHFO 011334
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
334 AM HST Thu Mar 1 2018

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU 
MOLOKAI MAUI AND THE BIG ISLAND...

.Advisory-level surf along east facing shores will continue into
the weekend before dropping below advisory levels late Saturday
through early next week.

HIZ002-008-009-012-017-020-024-025-020245-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-180301T1600Z/
/O.EXT.PHFO.SU.Y.0015.180301T1334Z-180303T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
334 AM HST Thu Mar 1 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...Along east facing shores of Kauai, Oahu, Molokai, Maui
  and the Big Island, 8 to 12 feet today, then lowering to 6 to 
  10 feet Friday. 

* TIMING...Through early Saturday.

* IMPACTS...Moderate...Large breaking waves, shore break, and
  strong longshore and rip currents will make swimming difficult
  and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. 

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 28, 10:05 AM HST, 15 minutes earlier.

Area forecast discussion, Feb 28, 10:05 AM HST, 15 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1005 AM HST Wed Feb 28 2018

.SYNOPSIS...
A strong high pressure ridge northeast of the Hawaiian Islands
and a deepening low pressure system to the west will produce
strong and gusty east-southeast winds through Thursday. An upper
level trough will rotate through the islands on Thursday enhancing
windward and mountain showers helping shower activity to drift
across leeward sections of all islands. The greatest chances for
rain showers will remain along the windward and mountain slopes
through the week. A drying trend with decreasing wind speeds
remains in the forecast for this weekend.

&&

.DISCUSSION...
No forecast changes anticipated this morning. High pressure to the
northeast of the islands, coupled with the trough to the west of
the islands continues to bring breezy to locally windy conditions
to the state. A Wind Advisory remains posted for Molokai, Maui,
Kahoolawe and portions of the Big Island through this afternoon.
The high is expected to start weakening later today, with some
weakening of the winds possible. Will be examining whether or not
the advisory should be extended as the day progresses.

The background flow continues to be east to east-southeast, but as
the high lifts to the north and the trough moves away from the
islands over the next 24 to 36 hours, more easterly winds are
expected to build into the islands.

The overnight soundings continue the wetter than normal
precipitable water (PW) that we have seen over the last couple of
days. Radar shows scattered showers across the islands and that
is expected to continue. As the trough lifts out, the high will be
absorbed into a strong high far north of the islands. This should
maintain trade winds by this weekend and into next week. Over the
next day or two, the moisture will be supplied to the islands
primarily from the south as a result of the trough lifting
moisture over the islands. Showers are more plentiful over the
windward and mauka areas, however with the southeasterly
component, with the moisture moving in from the south, a few
showers remain possible over other parts of the islands. As the
trades settle in, some leftover frontal moisture will be caught in
the trade winds flow, returning an even more focused windward and
mauka shower regime.

&&

.AVIATION...
The radar VAD wind profiles are showing trades of 20 to 40 kt in
the mixed layer, capped by a strong inversion around 6500-8500
feet over the islands. This is very favorable for at least MDT
TURB around the islands, and possibly a few SVR reports from
primarily smaller aircraft. No question AIRMET Tango will remain
in effect through the day. LLWS seems possible for the airfields
sheltered from the background flow as well, and may need to
address this in the TAFs for the afternoon.

Broken to overcast cirrus clouds streaking from the SW and W have
been overspreading the state, and this will persist through the
day. AIRMET Zulu for TEMPO moderate rime icing in cloudiness
from FL180 to FL280 is currently in effect.

Otherwise, some TEMPO MVFR areas can be expected primarily for E
facing slopes from incoming trade wind showers.

&&

.MARINE...
Strong high pressure (1035 mb) centered over the Northeast Pacific
continues to support rough conditions across the Hawaiian waters
due to a combination of large seas and strong trades. Terrain-
induced accelerations over the Pailolo and Alenuihaha Channels and
across the waters near South Point are supporting gale-force
winds, which were shown in the ASCAT pass within the past 24 hrs.
These conditions will continue today, then begin to slowly trend
down tonight through the second half of the week as the high is
expected to weaken. Despite this expected downward trend, fresh
to strong trades will continue with small craft advisory winds and
seas holding through the weekend across much of the marine areas.

Rough surf (nearing warning levels today) along east facing
shores has resulted and will continue through the second half of
the week due to the large and persistent area of strong trades
locally and upstream of the state. Some overwash onto vulnerable
low-lying coastal roadways can't be ruled out, especially at and
around the times of the high tide cycles through tonight. A
gradual downward trend is expected over the upcoming weekend.

Surf along north facing shores will remain small through the rest of
the week and into the upcoming weekend. The split-flow upper pattern
across the northwest Pacific is responsible for this below average
spell for this time of year, which has pushed the storm track into
the Bering Sea across the far northwest Pacific. A mix of small
northwest (300-320 deg) and northerly (350-020 deg) swells is
expected by Sunday into early next week. A more sizable northerly
swell associated with low pressure dropping south-southeast from
the Aleutians across the northeast Pacific will be possible
Tuesday through midweek.

A small to moderate south swell (190 deg) will be possible over
the weekend due to a recent gale to storm-force low passing
southeast of New Zealand this past weekend. Altimeter passes near
this batch of storm- force southerly winds showed seas ranging
from 25 to 30 ft. Some of this energy has already begun to show at
the Samoa buoy, which should correlate to a Friday night/Saturday
arrival locally.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Wind Advisory until 6 PM HST this evening for Molokai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

Gale Warning until 6 PM HST this evening for Pailolo Channel-
Alenuihaha Channel-Big Island Leeward Waters.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Big Island Windward Waters-Big Island Southeast Waters.

&&

DISCUSSION...M Ballard
AVIATION...R Ballard
MARINE...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:20 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao3 days

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.